Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 28, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 2019, 9:48 PM CDT for Wabasha County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2019, 9:48 PM CDT (02:48 UTC)
- Expired
- Jun 27, 2019, 10:30 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Wabasha County, MN
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
707
WUUS53 KARX 280248
SVRARX
MNC157-280330-
/O.NEW.KARX.SV.W.0028.190628T0248Z-190628T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
948 PM CDT Thu Jun 27 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Wabasha County in southeastern Minnesota...
* Until 1030 PM CDT.
* At 947 PM CDT, a severe thunderstorm was located over Frontenac, or
12 miles southeast of Red Wing, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Wabasha County, including the following locations...
Maple Springs, Gilbert Valley, County Roads 33 And 4 and Highway 63
And County 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4437 9244 4437 9243 4445 9243 4445 9224
4444 9221 4442 9212 4441 9211 4441 9209
4436 9211 4436 9244
TIME...MOT...LOC 0247Z 276DEG 34KT 4447 9233
HAIL...1.00IN
WIND...<50MPH
$$
Wetenkamp3 follow-up statements
518
WWUS53 KARX 280252
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
952 PM CDT Thu Jun 27 2019
MNC157-280330-
/O.CON.KARX.SV.W.0028.000000T0000Z-190628T0330Z/
Wabasha MN-
952 PM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN WABASHA COUNTY...
At 952 PM CDT, a severe thunderstorm was located near Stockholm, or
12 miles west of Wabasha, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lake City, Maple Springs, Gilbert Valley, County Roads 33 And 4 and
Highway 63 And County 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4437 9244 4437 9243 4445 9243 4445 9224
4444 9221 4442 9212 4441 9211 4441 9209
4436 9211 4436 9244
TIME...MOT...LOC 0252Z 282DEG 32KT 4444 9229
HAIL...1.00IN
WIND...<50MPH
$$
Wetenkamp589
WWUS53 KARX 280311
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1011 PM CDT Thu Jun 27 2019
MNC157-280330-
/O.CON.KARX.SV.W.0028.000000T0000Z-190628T0330Z/
Wabasha MN-
1011 PM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN WABASHA COUNTY...
At 1010 PM CDT, severe thunderstorms were located along a line
extending from near Pepin to 7 miles southwest of Frontenac, moving
east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement. Dime to quarter size hail was reported in
Lake City at 1005 PM.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lake City, Maple Springs, Gilbert Valley, County Roads 33 And 4 and
Highway 63 And County 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4437 9244 4437 9243 4445 9243 4445 9224
4444 9221 4442 9212 4441 9211 4441 9209
4436 9211 4436 9244
TIME...MOT...LOC 0310Z 278DEG 12KT 4447 9214 4440 9240
HAIL...1.00IN
WIND...<50MPH
$$
Wetenkamp395
WWUS53 KARX 280331
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1031 PM CDT Thu Jun 27 2019
MNC157-280340-
/O.EXP.KARX.SV.W.0028.000000T0000Z-190628T0330Z/
Wabasha MN-
1031 PM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WABASHA COUNTY
HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, however small hail and heavy rain are still possible with
these thunderstorms.
LAT...LON 4437 9244 4437 9243 4445 9243 4445 9224
4444 9221 4442 9212 4441 9211 4441 9209
4436 9211 4436 9244
TIME...MOT...LOC 0330Z 276DEG 34KT 4445 9192 4438 9218
$$
WetenkampWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:59 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 27, 6:59 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 659 PM CDT Thu Jun 27 2019 .SHORT TERM...(This evening through Friday) Issued at 228 PM CDT Thu Jun 27 2019 Progressive line of storms continues to move across northeast IA into western WI this afternoon ahead of a shortwave trough across northern MN and along the gradient of an axis of strong instability. Sporadic damaging wind and hail reports have been observed with the line along with brief heavy rainfall. A lack of stronger deep layer shear has likely somewhat limited further organization and more significant impacts. The most intense portion of the line will exit to the east by mid to late afternoon. Behind the line a continued feed of low-level moisture transport into the shortwave trough to the north will likely lead to renewed convective activity. Based on the moisture transport signal with support from the CAMs, this is expected across parts of southern MN into western WI, but exact placement will depend on surface boundary position. While surface-based instability will wane behind the leading line, an axis of elevated instability feeding into the boundary may support some stronger storms. Of greater concern is potential for heavy rain given pwats of 1.5-2.0 inches and deep warm cloud depths. Reports of around an inch of rain in 30 minutes this afternoon suggest environment is quite favorable for intense rain rates. Confidence is still low on exactly which areas will be favored for the heaviest rains (and the duration), but it is possible a short-fused flash flood watch may be needed for portions of the area tonight. On Friday, the shortwave to the north will continue to move east with a very warm, humid airmass remaining in place. Large-scale lift will be weak as mid-level ridging slowly builds in from the west, but with potential for residual surface boundaries to be situated over the area and SBCAPE of 2000 to 3000+ J/kg, isolated to scattered storms are possible. While a few strong storms could not be ruled out, the lack of deep layer shear will likely keep storms pretty disorganized in nature. Highs will be in the mid 80s to low 90s. .LONG TERM...(Friday night through Thursday) Issued at 228 PM CDT Thu Jun 27 2019 Two main concerns through the upcoming weekend. The first will be the arrival of some early summer heat. The main ridge axis looks to remain over the eastern part of the country allowing southwest flow to be in place from the Desert Southwest into the Upper Midwest. Temperatures at 850 mb look to climb into the 22 to 24C range for both Saturday and Sunday. With some partial sunshine Saturday, surface temperatures are expected to top out in the upper 80s to lower 90s. Temperatures Sunday look to be a couple of degrees warmer before some clouds start to roll in ahead of an approaching front. Dew points Saturday should be allowed 70 to push heat indices into the middle to upper 90s. By Sunday, the dew points could reach the lower to middle 70s ahead of the front which would push heat indices into the 95 to 100 range. Depending on the areal coverage of these higher heat indices, a heat advisory may be needed Sunday. The other concern then will be with the rain chances with the incoming front Sunday. The upper level ridge axis will get flattened as a short wave trough comes out the Rockies and tops the ridge axis as it moves across the Upper Midwest. While the wave should pass by to the north of the area, it will still be close enough to lower the heights enough to allow for the possibility of some convection along the incoming front. The main moisture transport axis looks to be in place ahead of the short wave trough and should intersect the front as it comes into the region. Forecast soundings for Sunday afternoon show a pretty strong low level cap should be in place with the influx of warm air. The 27.12Z GFS suggests this cap will hold tight through the day so that any convection that would form along the front would be elevated. The potential for severe weather Sunday thus looks to be rather conditional with the main forcing passing to the north and will there be enough to break the cap. For now, will keep the rain chances in the 30 to 50 percent range. The front looks to then hang up over the region for a continued threat of some convection into the middle of next week. The upper level ridge should continue to retreat into the southeast part of the country setting up the potential for additional short wave troughs to move across the region. Some differences between the GFS and 27.12Z ECMWF on this scenario though, which leads to some lower confidence on how much rain may occur next week. The GFS wants to bring some troughing over the region as an upper level low moves across central Canada while the ECMWF keeps this troughing farther north with the northern extent of the ridge still over the region. Because of these differences, the rain chances will be kept in the 20 to 30 percent range for the most part. It should also be cooler next week with the front expected to hang up south of the area. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 659 PM CDT Thu Jun 27 2019 Main aviation concerns are on the potential for more shower and thunderstorms at the TAF sites tonight. While showers an a few storms will continue this evening, there could be an intensification of the storms by 03 to 04Z. If the storms intensify late this evening into the overnight they will have the potential to produce heavy rain, frequent lightning, and possibly gusty winds. IFR conditions are possible near any storms overnight. Then stratus could develop over the TAF sites in the 9 to 11 Z timeframe with MVFR conditions possible. We should see a return to VFR conditions by mid to late morning at both TAF sites as weak high pressure edges in from the northwest. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...04 AVIATION...Wetenkamp
Hazardous weather outlook, Jun 27, 3:39 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 339 PM CDT Thu Jun 27 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 339 PM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight More thunderstorms are expected tonight. These storms will have the potential to produce heavy rain that could lead to some flash flooding. Some of the stronger storms could also produce strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The thunderstorm chances will continue into Friday with lightning the main threat. There will be on and off chances for thunderstorms from Sunday afternoon through Wednesday. At this time, it is too early to determine if there is a threat for severe weather. .SPOTTER INFORMATION STATEMENT... Any reports of flooding tonight would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Special weather statement, Jun 27, 4:43 PM CDT, 5 hours 5 minutes before
Special Weather Statement National Weather Service La Crosse WI 443 PM CDT Thu Jun 27 2019 IAZ029-272245- Fayette- 443 PM CDT Thu Jun 27 2019 ...A STRONG THUNDERSTORM WILL AFFECT FAYETTE COUNTY... At 440 PM CDT, a strong thunderstorm was located near Tripoli, or 13 miles northwest of Oelwein, moving east at 25 mph. Wind gusts up to 35 mph, pea size hail, and heavy downpours are possible with this storm. Locations impacted include... Oelwein, Fayette, Maynard, Arlington, Wadena, Westgate, Albany, and Brainard. If outdoors, seek shelter inside a building. LAT...LON 4264 9208 4290 9208 4294 9161 4264 9161 TIME...MOT...LOC 2140Z 263DEG 23KT 4275 9216 Lee
Local storm report, Jun 27, 4:47 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
447 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG SPARTA 43.94N 90.81W
06/27/2019 MONROE WI PUBLIC
RECEIVED A PICTURE OF A LARGE BRANCH SNAPPED
FROM A TREE. TIME ESTIMATED FROM RADAR.
&&Special weather statement, Jun 27, 5:13 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
513 PM CDT Thu Jun 27 2019
IAZ030-272245-
Clayton-
513 PM CDT Thu Jun 27 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLAYTON COUNTY...
At 512 PM CDT, a strong thunderstorm was located near Arlington, or
14 miles southwest of Elkader, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Guttenberg, Elkader, Strawberry Point, Garnavillo, Volga, North Buena
Vista, Garber, Osterdock, Elkport, Millville, and Mederville.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4285 9161 4288 9110 4275 9107 4269 9097
4268 9090 4265 9090 4264 9160
TIME...MOT...LOC 2212Z 268DEG 33KT 4272 9162
CALocal storm report, Jun 27, 7:49 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG WEST SALEM 43.90N 91.08W
06/27/2019 LA CROSSE WI NWS EMPLOYEE
NWS EMPLOYEE REPORTS MULTIPLE BRANCHES DOWN,
INCLUDING A LARGE BRANCH.
&&Special weather statement, Jun 27, 9:28 PM CDT, 20 minutes before
Special Weather Statement National Weather Service La Crosse WI 928 PM CDT Thu Jun 27 2019 MNZ079-086>088-WIZ029-032>034-041-042-280600- Wabasha-Dodge-Olmsted-Winona-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, and Tomah 928 PM CDT Thu Jun 27 2019 ...Thunderstorms With Heavy Rain And Possible Flooding Threat Tonight... Thunderstorms will continue to increase in coverage tonight, especially north of Interstate 90. The storms will be capable of producing periods of heavy rainfall and if the storms repeat over areas, flooding may develop. In addition, the strongest storms could produce some hail, frequent lightning, and gusty winds. Look for the storms to taper off after 3 AM. Have a way to receive weather alerts tonight and if you are near a flood prone area, keep an extra close watch on the weather and be ready to move to higher ground if heavy rains occur. Wetenkamp
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 10:13 PM CDT | Special Weather Statement | ARX | Dodge | 32 min |
| Jun 27, 10:20 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 55 min |
| Jun 27, 11:15 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 45 min |
| Jun 28, 1:34 AM CDT | Special Weather Statement | ARX | Olmsted | 56 min |
| Jun 28, 2:56 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 51 min |
| Jun 28, 3:06 AM CDT | Flash Flood Warning | ARX | Dodge, Olmsted | 6 hr |
| Jun 28, 4:33 AM CDT | Flash Flood Warning | ARX | Fillmore, Olmsted | 6 hr |
| Jun 28, 7:28 AM CDT | River Flood Warning | ARX | Olmsted | 39 hr |
| Jun 28, 9:20 AM CDT | Areal Flood Warning | ARX | Dodge, Fillmore, Olmsted | 6 hr |
| Jun 28, 10:03 AM CDT | River Flood Warning | ARX | Wabasha | 68 hr |
| Jun 28, 3:20 PM CDT | Areal Flood Warning | ARX | Dodge, Olmsted | 18 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.